Lightning, Scott
- When
- August 21, 2:30 PM CST
- Where
- Scott County, Benton
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 37.100, -89.570
Lightning struck the 911 communications center, damaging radio and telephone equipment.
Thunderstorms developed in a deep southerly wind flow of very warm and humid air.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Thunderstorms developed in a deep southerly wind flow of very warm and humid air.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 21, 12:13 PM CST, 2 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 113 PM CDT THU AUG 21 2008 .DISCUSSION... ALL MODELS LIFT AND OPEN UP AN UPPER LEVEL DISTURBANCE/WAVE DURING THE NEXT 36-48 HOURS. THUS THE SOUPIER/UNSTABLE AIR TO OUR SOUTH CONTINUES TO MORE FULLY INUNDATE THE ATMOSPHERIC COLUMN OVERTOP THE QUAD STATE...AND THIS TRANSLATES IN A CONTINUING GOOD CHANCE FOR PCPN...ALBEIT NOT CONTINUOUS. OBVIOUSLY DURING THE DAYTIME DIURNALLY INDUCED CONVECTION WILL HEIGHTEN PEAK POPS...AT LEAST UNTIL SATURDAY WHEN THE TROF SORT OF WASHES OUT. AFTER SATURDAY THE INTERPLAY ON THE NET SENSIBLE WEATHRE FOR US IS GOING TO BE BETWEEN THE FRONT TO OUR NORTH AND FAYS APPROACH FROM OUR SOUTH. THE MODELS CONTINUE TO FLIP BACK AND FORTH WITH FAY...WITH THE GENERAL DAY-TO-DAY CONSENSUS BEING THAT MOST OF ITS MOISTURE/EFFECTS LOOK TO STILL BE HELD OFF JUST TO OUR SE. THIS WILL BE AT LEAST IN PART INFLUENCED BY THE MODELS SHOVING THE FRONT/TROF ON THRU BY ABOUT TUE OF NEXT WEEK...SO WE FOLLOWED HPC LEAD AND COLLABORATIVELY DIMINISHED THE POPS ACCORDINGLY...GOING WITH A DRY FORECAST IN ALL BUT THE FAR EAST BY TUE ON. WE KEPT A SMALL MENTION IN THE EAST TO ACCOUNT FOR THE INFLUENCE OF FAY AND ANY LINGERING FROPA/TROF EFFECTS AS IT TOO SORT OF WASHES OUT ON ITS PASSAGE. AS FOR MOS WE CONTINUED TO TWEEK UPWARDS FOR DEW POINTS LIKE SURROUNDING OFFICES...AT LEAST NEAR TO MEDIUM RANGE. A BLEND OF MOS WORKS INTO THE COLLAB PIC/INHERITED FORECAST NICELY FOR HIGHS/LOWS. && .AVIATION... MVFR VISIBILITIES WILL PREVAIL THROUGH THE NEXT 24 HOURS OVER THE WESTERN HALF OF THE QUAD STATE...AS THE PESKY UPPER LOW TO OUR WEST CONTINUES TO DRAW TROPICAL MOISTURE NORTHWARD THROUGH THE REGION. SCATTERED TO NUMEROUS SHOWERS ARE EXPECTED TO DEVELOP OVER MOST OF THE AREA THROUGH 15Z AND CONTINUE INTO THE EARLY AFTERNOON. A STRAY THUNDERSTORM CANNOT BE RULED OUT...BUT ODDS ARE THAT IT WILL NOT IMPACT ANY OF THE TERMINALS. IFR VISIBILITIES IN THE WESTERN HALF OF THE AREA AT THE BEGINNING OF THE PERIOD WILL QUICKLY BECOME MVFR AS THE PRECIPITATION DEVELOPS/EXPANDS. CANNOT RULE OUT A BRIEF PERIOD OF IFR VISIBILITIES WITH THE STRONGER SHOWERS AND ANY THUNDERSTORMS. CEILINGS ARE EXPECTED TO REMAIN AT VFR LEVELS. WINDS WILL GENERALLY BE LIGHT FROM THE SOUTH OR SOUTHEAST THROUGH THE 24 HOUR PERIOD. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 424 AM CDT THU AUG 21 2008 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-221130- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 424 AM CDT THU AUG 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED THUNDERSTORMS ARE FORECAST FRIDAY THROUGH MONDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. MY
The national radar mosaic for the moment the first event began.
1 lightning. Local standard time, as filed.
Lightning struck the 911 communications center, damaging radio and telephone equipment.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124278.